Minnesota, 2021

Hail in Minnesota, April 27, 2021

April 27, 2021 · NWS MPX · 3 events in 1 county or zone

Scattered thunderstorms developed across southwest Minnesota and moved rapidly northeast during the morning of Tuesday, April 27th. 25 diameter hail north of Trimont, Minnesota before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed across southwest Minnesota and moved rapidly northeast during the morning of Tuesday, April 27th. These thunderstorms produced 1.25 diameter hail north of Trimont, Minnesota before weakening. There was also a report of severe hail northeast of Trimont, but most of the hailstones were less than 3/4 of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 27, 5:41 AM CST, 39 minutes earlier.

Area forecast discussion, Apr 27, 5:41 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
641 AM CDT Tue Apr 27 2021

.SHORT TERM...(Today through Wednesday)
Issued at 422 AM CDT Tue Apr 27 2021

A few stronger thunderstorms managed to produce some small hail in
our area across southern Minnesota early this morning, but have
since weakened as they move northeastward. Where the instability was
better across southeastern Minnesota into Wisconsin, a lone severe
storm crossed the Mississippi River dropping 1.5" hail near Winona.
CAMs are still putting a second round of showers and thunderstorms
across the region this afternoon with the stationary front draped
just south of the MN/IA border finally beginning to move on, but the
severe threat appears to be low for the MPX area. Still, some small
hail may be possible with the strongest storms as model soundings
point to favorable mid-level lapse rates. Lowered PoPs overall with
southeastern Minnesota and western Wisconsin seeing the highest
chances late this afternoon. Highs today will generally be in the
50s as the aforementioned boundary will not be making any northward
progress, much like Monday. Low PoP chances exist again for the
southern half of Minnesota into western Wisconsin overnight and into
Wednesday in response to a weak low pressure system passing to our
south. Highs will be about the same as Tuesday, but a few 60 degree
readings are possible as the clouds break up a bit over the northern
portion of the forecast area.

.LONG TERM...(Wednesday night through Monday)
Issued at 422 AM CDT Tue Apr 27 2021

At the large scale, models agree on the general idea for how things
will evolve over the long term. We'll see a northern stream trough
pass through Thursday that will finally kick our current system east
of us. This will give us a quick hit of northwest flow to end the
work week, that will become zonal over the weekend, with a trough
coming out of the Rockies early next week. Of course there are quite
a few differences with the finer scale details that have pretty big
impacts on just how warm we'll get this weekend and how strong of a
system we'll see evolve out of that Rockies trough next week. Given
this spread, did not stray from the NBM forecast through the
extended.

Thursday will finally see a stronger northern stream wave and cold
front arrive to push the system impacting us now off to the east.
The GFS continues to be more bullish with hanging moisture and
precip back up across our area, with scattered showers continuing
across all but the northwest portion of our area through Wednesday
night. Everything else already has this moisture well east of us,
with dry weather for Wednesday night. Stuck with the NBM for now,
with its lower PoPs for eastern MN/western WI. Thursday the cold
front will finally dry us out, with skies clearing out from west to
east during the day. Northwest winds will likely gust to between 20
and 30 mph with the fropa, with humdities falling to between 25% and
35%, so elevated fire weather conditions, but Red Flag conditions
are looking unlikely at this point.

Friday will be a transition day, with zonal flow setting up by
Saturday. As this zonal flow sets up, we'll see a very mild airmass
come out of the Rockies. The ECMWF/Canadian bring this airmass into
the upper MS Valley on Saturday, with highs into the upper 70s to
mid 80s that back off a tiny bit for Sunday with dry weather and
mostly sunny skies for the weekend. The GFS continues to show a sort
of back door cold front setting up across the area on Saturday, with
periods of showers occurring along this boundary. All the clouds
and rain means highs this weekend on the GFS are only in the 50s and
60s. The NBM certainly favors a warmer/drier solution, but the
GFS/GEFS are definitely dragging down NBM temperatures this weekend
and there's plenty of room for our forecast highs this weekend to
move in the upward direction.

At the beginning of next week, we'll see a trough come out of the
Rockies. The GFS/Canadian have this as a weak, open wave that passes
through without much consequence. The ECMWF spins up an fairly
strong Colorado Low type system, with widespread soaking rains
across southern MN and western WI. Given how much spread there
is, stuck with the 20s/30s PoPs the NBM came out with
Monday/Tuesday. No matter what happens though, the GEFS/EPS both
indicate this being the start of what looks to be a rather busy
first half of May.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 641 AM CDT Tue Apr 27 2021

Difficult forecast today as we'll remain within a moisture plume, so
more chances for mostly showers and a few storms, along with an area
of low stratus. Front today will maybe nudge north ever so slight,
never reaching the MPX area, with with the front moving little,
expect IFR stratus to only slowly progress east through the day. The
RAP has been handling these cigs the best the past couple of days, so
leaned heavily toward its timing for bringing them into
MSP/MKT/RNH/EAU. Followed the general idea of the HRRR as well for
expansion of showers across primarily eastern MN and western WI this
afternoon.

KMSP...IFR stratus has been parked the last few hours over the north
metro. Think MSP will avoid it for the most part, but can't rule out
a brief lower cig this morning. Eventually, sub 018 cigs will settle
in, though when that is still uncertain, being as early as 15z or as
late as 21z. TSRA is possible with activity late this
afternoon/evening, though instability is better to the south, with
better chances for seeing thunder down there as well. Wednesday
morning, there is some indication that we'll see low clouds clear
out. It's a way out at this point, but cigs could be better at the
end of the TAF period than currently indicated.

/OUTLOOK FOR KMSP/
Wed...MVFR ceilings possible. Slgt chnc -SHRA. Wind NE 5-10 kts.
Thu...VFR. Wind NW 10-20G30 kts.
Fri...VFR. Wind WNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Dye
LONG TERM...MPG
AVIATION...MPG
Hazardous weather outlook, Apr 27, 3:32 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
432 AM CDT Tue Apr 27 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
432 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this afternoon across the
southern half of Minnesota into Wisconsin. While the threat of
severe weather is low, the primary hazard will be hail with any of
the stronger storms that manage to develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Sunday and Monday, but the risk for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 27, 12:31 AM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
131 AM CDT Tue Apr 27 2021

MNZ082-091-270715-
Watonwan-Martin-
131 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MARTIN AND
SOUTHEASTERN WATONWAN COUNTIES...

At 131 AM CDT, a strong thunderstorm was located near Trimont, or 14
miles northwest of Fairmont, moving northeast at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Truman, Lewisville, South Branch and Ormsby.

LAT...LON 4383 9476 4397 9437 4385 9436 4380 9436
      4374 9467
TIME...MOT...LOC 0631Z 242DEG 22KT 4381 9464

MPG
Local storm report, Apr 27, 4:25 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             FAIRMONT                43.66N 94.46W
04/27/2021  M0.75 INCH       MARTIN             MN   PUBLIC

            REPORT OF PENNY SIZE HAIL VIA SOCIAL MEDIA.

&&

MED
Special weather statement, Apr 27, 6:05 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
705 AM CDT Tue Apr 27 2021

MNZ091-271245-
Martin-
705 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...

At 705 AM CDT, a strong thunderstorm was located near Bergen, or 8
miles northeast of Jackson In Jackson County, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Trimont and Foxlake.

LAT...LON 4367 9485 4385 9486 4385 9471 4384 9470
      4385 9446 4384 9446 4367 9443
TIME...MOT...LOC 1205Z 258DEG 29KT 4374 9491

MPG

The radar

The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Martin

When
April 27, 6:20 AM CST
Where
Martin County, 1.7 mi SW of Ormsby
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.830, -94.740

Hail, Martin

When
April 27, 6:34 AM CST
Where
Martin County, 6.49 mi NW of Northrop
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.790, -94.550

Spotters sent pictures of large hailstones. The hailstones were described as at least half dollar size. The hailstones could have been larger based on the picture.

Hail, Martin

When
April 27, 6:43 AM CST
Where
Martin County, 1.19 mi SW of Truman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.820, -94.450

Spotter sent photos of the hail. Most hail was smaller and covered much of the ground. There was little wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944786, 945514, 956018.